Switching to generic drugs caused problems for seizure patient

posted on:
May 4, 2010

author:
JENNIFER WALKER-JOURNEY

Thia Moore found out the difference between brand name and generic drugs the hard way. The 47-year-old had suffered from daily seizures since she was mugged as a teenager. She controlled them with a combination of anti-seizure medications. Then her insurance company switched her to the generic version of the drugs. That’s when her seizures became more frequent.

For most medical conditions, generic equivalents are considered safe. The active ingredient is the same but inactive ingredients, such as dyes, fillers and additives may differ. However, some patients can be very sensitive to even the slightest variations in chemical composition.

“Sometime those variations could have dire consequences,” Dr. Alan Ettinger, a neurological surgeon, told WCBS-TV.

Studies have found that for patients with seizure disorders, switching from the brand name to a generic equivalent can cause breakthrough seizures and other problems. In some cases, it may even result in death. This scenario is being heard more often now that generic versions of the anti-seizure drug Keppra are available. Many patients whose symptoms were managed with the brand name drug say switching to the generic caused their seizures to return or become more frequent.

For Moore, it took some work, but she and her doctor were finally able to convince her insurance company that she needed the more expensive brand name drugs. “I have to take the brand names, there’s no choice,” she said.

Free Legal Consultation
At Beasley Allen, there is never a fee for legal services, unless we collect for you. Contact us today by filling out a brief questionnaire, or by calling our toll free number, 1-800-898-2034, for a free, no-cost no-obligation evaluation of your case.
back to top